Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Feb 17, 2022, 4:59 PM CST for Bibb County, Tuscaloosa County, Alabama. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2022, 4:59 PM CST (22:59 UTC)
- Expired
- Feb 17, 2022, 5:45 PM CST
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bibb County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 5:10 PM CST | FUNNEL CLOUD | Englewood, AL | STORM SPOTTERS AND LAW ENFORCEMENT REPORTED FUNNEL CLOUD NEAR ENGLEWOOD ELEMENTARY SCHOOL. |
| Feb 17, 5:11 PM CST | HAIL 1 | 1 W Mcfarland Mall, AL | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 1:46 PM CST | Tornado Watch | SPC | 6 hr |
| Feb 17, 3:57 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 585 m²/s²
- 0-3 km storm-relative helicity
- 637 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WFUS54 KBMX 172259
TORBMX
ALC007-125-172345-
/O.NEW.KBMX.TO.W.0018.220217T2259Z-220217T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
459 PM CST Thu Feb 17 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Southern Tuscaloosa County in west central Alabama...
North central Bibb County in central Alabama...
* Until 545 PM CST.
* At 459 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Moundville, or 12 miles southwest
of Tuscaloosa, moving northeast at 70 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Woodstock, McFarland Mall, Tuscaloosa Amphitheater, Tuscaloosa
Regional Airport, Lake Wildwood, Mercedes Benz Of Alabama, North
Bibb, Tannehill Ironworks State Park, Abernant, Shelton State
Community College, Bryant Denny Stadium, University Mall and
Deerlick Creek Campgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3341 8725 3339 8723 3337 8723 3334 8718
3332 8718 3332 8716 3331 8716 3331 8713
3329 8712 3329 8709 3328 8707 3325 8706
3325 8703 3318 8703 3301 8771 3302 8771
3302 8783 3314 8784
TIME...MOT...LOC 2259Z 245DEG 60KT 3307 8771
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore3 follow-up statements
398
WWUS54 KBMX 172308
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
508 PM CST Thu Feb 17 2022
ALC007-125-172345-
/O.CON.KBMX.TO.W.0018.000000T0000Z-220217T2345Z/
Tuscaloosa AL-Bibb AL-
508 PM CST Thu Feb 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR SOUTHERN
TUSCALOOSA AND NORTH CENTRAL BIBB COUNTIES...
At 508 PM CST, a severe thunderstorm capable of producing a tornado
was located over Shelton State Community College, or near Tuscaloosa,
moving northeast at 70 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Woodstock, Tannehill Ironworks State Park, Abernant, McFarland Mall,
Shelton State Community College, Tuscaloosa Amphitheater, Bryant
Denny Stadium, Tuscaloosa Regional Airport, Lake Wildwood, University
Mall, Deerlick Creek Campgrounds, Mercedes Benz Of Alabama and North
Bibb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3303 8765 3316 8773 3331 8746 3341 8725
3339 8723 3337 8723 3334 8718 3332 8718
3332 8716 3331 8716 3331 8713 3329 8712
3329 8709 3328 8707 3325 8706 3325 8703
3321 8703
TIME...MOT...LOC 2308Z 245DEG 60KT 3314 8754
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
40/Sizemore609
WWUS54 KBMX 172320
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
520 PM CST Thu Feb 17 2022
ALC007-125-172345-
/O.CON.KBMX.TO.W.0018.000000T0000Z-220217T2345Z/
Tuscaloosa AL-Bibb AL-
520 PM CST Thu Feb 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR
SOUTHEASTERN TUSCALOOSA AND NORTH CENTRAL BIBB COUNTIES...
At 520 PM CST, a severe thunderstorm capable of producing a tornado
was located over Lake Wildwood, or 7 miles southeast of Holt, moving
northeast at 65 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tuscaloosa, Holt, Lake View, Brookwood, Coaling, Vance, Woodstock,
Tannehill Ironworks State Park, Abernant, Lake Wildwood, University
Mall, Deerlick Creek Campgrounds, Mercedes Benz Of Alabama, North
Bibb, Cottondale, East Brookwood, Peterson, Green Pond, Caffee
Junction and Fleetwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3311 8748 3322 8755 3341 8725 3339 8723
3337 8723 3334 8718 3332 8718 3332 8716
3331 8716 3331 8713 3329 8712 3329 8709
3328 8707 3325 8706 3325 8703 3321 8703
TIME...MOT...LOC 2320Z 244DEG 58KT 3319 8739
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
40/Sizemore143
WWUS54 KBMX 172330
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
530 PM CST Thu Feb 17 2022
ALC007-125-172345-
/O.CON.KBMX.TO.W.0018.000000T0000Z-220217T2345Z/
Tuscaloosa AL-Bibb AL-
530 PM CST Thu Feb 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR EAST
CENTRAL TUSCALOOSA AND NORTH CENTRAL BIBB COUNTIES...
At 530 PM CST, a severe thunderstorm capable of producing a tornado
was located over Abernant, or 15 miles southwest of Bessemer, moving
northeast at 70 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lake View, Brookwood, Vance, Woodstock, Tannehill Ironworks State
Park, Abernant, Mercedes Benz Of Alabama, North Bibb, Bucksville,
East Brookwood, Green Pond, Caffee Junction and I 20 Rest Area Near
Tuscaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3315 8730 3327 8738 3339 8723 3337 8723
3334 8718 3332 8718 3332 8716 3331 8716
3331 8713 3329 8712 3329 8709 3328 8707
3325 8706 3325 8703 3321 8703
TIME...MOT...LOC 2330Z 245DEG 60KT 3326 8720
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 17, 3:28 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 17, 3:28 PM CST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 328 PM CST Thu Feb 17 2022 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0317 PM CST Thu Feb 17 2022/ Most intense convection starting to approach MS/AL state line. Best mesoscale instability parameters remain back in MS, although SBCAPE and MLCAPE have trended up the last couple hours in the western counties of Alabama. Wind and shear fields remain impressive, and any storms that can tap the limited instability and sustain an enhanced updraft will certainly be tornado- possible. Best overlap of instability and shear looks to from Pickens and Tuscaloosa Counties southward. Will also be cautious to not get caught by the "loss of peak heating" fallacy in this situation -- strong warm and moist advection should be more than sufficient to offset any lack of insolation as we transition to sunset. /61/ Previous short-term discussion: /Updated at 1205 PM CST Thu Feb 17 2022/ Tonight. The trough will move extend from near Chicago southwest to near Dallas overnight while the associated surface cold front will move southeast across the northern and western portion of the area. Strong to severe storms will remain possible through the evening as the heaviest activity moves east across the area ahead of a strong cold front. The potential for strong to severe storms will be decreasing with time overnight with damaging straight-line winds remaining the primary concern. Winds will remain gusty from the south, becoming northwest as the cold front moves southeast across the area with speeds from 15-25 mph and gusts up to 45 mph. Temperatures will fall behind the front with lows overnight ranging from around 30 far northwest to the lower 50s far southeast. Friday. The trough will move over the Ohio and Tennessee River Valley Regions on Friday while the associated cold front will push southeast of the state. Expansive surface high pressure from South-Central Canada extending southwest into Texas will build into the region from the northwest. Expect gradual decreasing clouds as lingering showers across the far southeast moves out of the area toward midday. Winds will be out of the north 7-14 mph. High temperatures will range from the mid 40s far north to around 60 far southeast. 05 .LONG TERM... /Updated at 0150 PM CST Thu Feb 17 2022/ After a dry weekend, rain chances return for most periods through at least mid week. Made minor changes to pops, but otherwise no changes needed to the extended forecast. 14 Previous long-term discussion: /Updated at 0338 AM CST Thu Feb 17 2022/ Saturday through Wednesday. With the colder air mass in place, along with clearing skies and calm winds, we'll likely see effective radiational cooling late Friday night into Saturday morning. Therefore, morning low temperatures on Saturday will likely start off in the mid to upper 20s across most of Central AL. A surface high pressure is expected to move through the Midwest as low level ridging builds across the Gulf Coast over the weekend under generally zonal flow aloft. This will lead to mostly clear skies and a gradual warming trend by early next week. Our next weather system begins to take shape on Monday as an upper level wave lifts through the Mexican Plateau and into the ArkLaTex. The wave appears to gradually weaken Monday night into Tuesday, overspreading rainfall across Central AL through the day on Monday. A weak boundary sets up across the Gulf States through at least Wednesday, which would lead to fairly persistent rain chance for an extended period of time. Model guidance is showing anomalous PWATs and vapor transport, so it's possible there could be several rounds of heavy rain Monday through Wednesday. This could lead to some flooding concerns as we head towards the middle part of next week, so it's something to keep an eye on, but I'll wait until we see more run to run consistency on where that boundary will set up before adding any mention of flooding threats into the hazardous weather outlook. 25/Owen && .AVIATION... 18Z TAF Discussion. Tough flying conditions will persist this afternoon and evening, followed by improving conditions through the day on Friday. A strong storm system will move across the area this afternoon and tonight. Strong gradient winds will persist through this time frame along with increasing chances for rain and thunderstorms through the afternoon and tonight. Some storms may be severe. Winds will shift out of the northwest behind the cold front as it moves through tonight with decreasing rain chances behind the front. 05 && .FIRE WEATHER... Showers and thunderstorms will be exiting the southeast Friday morning, with drier air returning to the area. Ceilings will remain below 2kft through Friday morning. Afternoon RH values will be in the 30 to 40 percent range by Saturday and Sunday. Strong southerly winds will become northerly by Friday morning, with surface speeds at 10 to 15 mph. 20ft winds will be 8 to 12 mph. Winds diminish Saturday and turn to the southeast by Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 35 47 25 57 27 / 100 0 0 0 0 Anniston 37 48 27 58 30 / 100 0 0 0 0 Birmingham 35 48 28 57 33 / 100 0 0 0 0 Tuscaloosa 36 49 28 59 34 / 100 0 0 0 0 Calera 37 49 31 59 35 / 100 0 0 0 0 Auburn 43 55 31 59 35 / 90 10 0 0 0 Montgomery 43 55 31 62 35 / 90 10 0 0 0 Troy 49 59 32 62 36 / 90 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until midnight CST tonight for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 17, 3:47 AM CST, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 347 AM CST Thu Feb 17 2022 ALZ011>015-017>050-181300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 347 AM CST Thu Feb 17 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible across Central Alabama on Thursday. The primary threats will be damaging winds up to 70 mph, tornadoes, and hail, especially for locations generally west of Interstate 65. Outside any thunderstorm activity, gusty winds will persist through much of the day on Thursday. Wind gusts of 30 to 45 MPH are expected, with locally higher gusts possible, which could lead to downed trees and powerlines. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed today and tonight.
In the hours before
Local storm report, Feb 17, 4:19 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG 4 ESE BEAVERTON 33.91N 87.96W
02/17/2022 LAMAR AL BROADCAST MEDIA
BARN ROOF DAMAGED. POSSIBLE TORNADO.
&&
JD/02Local storm report, Feb 17, 4:38 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TORNADO 4 SSW BOLEY SPRINGS 33.59N 87.55W
02/17/2022 TUSCALOOSA AL OTHER FEDERAL
PRONOUNCED TDS EVIDENT ON RADAR IN NORTHERN
TUSCALOOSA COUNTY.
&&
JD/02Local storm report, Feb 17, 4:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO 1 ESE BOLEY SPRINGS 33.63N 87.49W
02/17/2022 FAYETTE AL TRAINED SPOTTER
TREES IN ROADWAY AND STRUCTURAL DAMAGE
REPORTED.
&&
JD/02Special weather statement, Feb 17, 4:54 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
454 PM CST Thu Feb 17 2022
ALZ023-034-172345-
Bibb AL-Tuscaloosa AL-
454 PM CST Thu Feb 17 2022
...A strong thunderstorm will impact portions of southern Tuscaloosa
and northern Bibb Counties through 545 PM CST...
At 454 PM CST, Doppler radar was tracking a strong thunderstorm over
Knoxville, or 14 miles north of Eutaw, moving northeast at 70 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Woodstock, West Blocton, McFarland Mall, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Lake Wildwood, Mercedes Benz Of Alabama,
North Bibb, Tannehill Ironworks State Park, Abernant, Shelton State
Community College, Bryant Denny Stadium and University Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
A Tornado Watch remains in effect until 800 PM CST for west central
Alabama. A Tornado Watch also remains in effect until 900 PM CST for
central Alabama.
&&
LAT...LON 3341 8725 3339 8723 3337 8723 3334 8718
3332 8718 3330 8712 3329 8712 3329 8709
3325 8706 3325 8703 3317 8703 3316 8698
3301 8766 3302 8783 3310 8784
TIME...MOT...LOC 2254Z 245DEG 60KT 3303 8780
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:20 PM CST | Tornado Warning | BMX | Fayette, Lamar, Marion | 20 min |
| Feb 17, 3:30 PM CST | Tornado Warning | BMX | Pickens | 45 min |
| Feb 17, 3:59 PM CST | Tornado Warning | BMX | Tuscaloosa | 46 min |
| Feb 17, 4:07 PM CST | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 42 min |
| Feb 17, 4:34 PM CST | Tornado Warning | BMX | Greene, Sumter | 26 min |
| Feb 17, 4:38 PM CST | Tornado Warning | BMX | Jefferson, Walker | 40 min |
| Feb 17, 4:54 PM CST | Special Weather Statement | BMX | Tuscaloosa | 51 min |
| Feb 17, 5:28 PM CST | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Feb 17, 5:28 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 47 min |
| Feb 17, 5:29 PM CST | Areal Flood Advisory | BMX | Blount, Fayette, Jefferson, Lamar, Pickens, Tuscaloosa and 1 more | 6 hr |
| Feb 17, 5:39 PM CST | Tornado Warning | BMX | Jefferson, Shelby | 51 min |
| Feb 17, 5:55 PM CST | Areal Flood Advisory | BMX | Jefferson | 6 hr |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.